Stee-vens Jon-son Sin-drom
Stevens-Johnson Syndrome (SJS) is a severe illness associated with fever and skin problems including rash, blisters, and ulcers. Although it can affect skin all over the body, a trademark of SJS are problems of the skin inside the mouth, nose, and eyes.
Copyright © Nucleus Medical Media, Inc.
SJS is caused by an overreaction of the immune system to certain medications. It is not certain what causes the overreaction but it may be linked to genetic factors.
Medications that are most often associated with SJS include:
Other factors that may increase your chance of SJS include:
SJS symptoms progress over time. Early symptoms may include:
After several days, the following symptoms may occur:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. This will often result in a diagnosis.
A sample of skin may be tested. This can be done with a biopsy .
Talk with your doctor about the best treatment plan for you. You may be referred to a specialist for treatment depending on your symptoms.
Treatment options include:
Your doctor may advise you to stop taking medications that may be causing the condition.
If not related to your symptoms, you may be given:
You may be given IV fluids at the hospital to replace lost fluids.
Treatments for the skin may include:
Johns Hopkins Medicine
Shriners Hospitals for Children
Canadian Dermatology Association
Stevens-Johnson syndrome. Johns Hopkins Medicine website. Available at: http://www.hopkinsmedicine.org/wilmer/conditions/stevens-johnson.html. Accessed October 3, 2013.
Stevens-Johnson syndrome. Patient UK website. Available at: http://www.patient.co.uk/doctor/stevens-johnson-syndrome. Updated November 2, 2012. Accessed October 3, 2013.
Stevens-Johnson Syndrome/toxic epidermal necrolysis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated November 17, 2011. Accessed October 3, 2013.
Last reviewed December 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×